Thunderstorm Wind, Nassau
- When
- July 23, 11:09 AM EST
- Where
- Nassau County, 4.2 mi SE of Callahan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.520, -81.780
A tree was blown down on a power line south of Callahan.
S. Atlantic Coast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A mid and upper level trough extended from the Great Lakes south across the lower Mississippi River Valley and a weak shortwave trough was offshore of the southeast U.S. Atlantic Coast. A surface ridge axis was across central Florida. The Jacksonville sounding depicted a precipitable water of over 2 inches and modified afternoon CAPEs were around 2500 J/kg with a lifted index of -10 and 500 mb temperatures of -10 degrees Celcius. Scattered severe storms developed across the area during the afternoon and evening when a passing upper level short wave trough vorticity maxima traversed the moist and unstable airmass as the sea breezes developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 8:55 AM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 955 AM EDT WED JUL 23 2008 .SHORT TERM...12Z KJAX SOUNDING HAS PLENTY OF INSTABILITY ACROSS THE AREA THIS MORNING WITH LI OF AROUND -10 AND 500 MB TEMP OF -10C. PWAT IS UP TO AROUND 2 INCHES. AS A RESULT...CONVECTION IS ONGOING OVER INLAND SE GA AND THE N SUWANNEE VALLEY WITH MORE ACTIVITY OVER THE GULF AND ATLC COASTAL WATERS. LIMITING FACTOR WILL BE ABUNDANT CLOUD COVER ACROSS THE AREA...BUT SHOULD BE ENUF BREAKS TO REACH THE MID 80S WHICH WILL BE ALL IT WILL TAKE TO START MORE WIDESPREAD CONVECTION. GFS APPEARS TO HAVE SOME CONVECTIVE FEEDBACK ISSUES... BUT NAM DEPICTS VORT MAX AT 500MB OVER THE AREA BY AFTN. MAY BUMP POPS UP A BIT MORE SINCE MODELS HAVE BEEN UNDERDOING CONVECTION THE PAST FEW DAYS. WILL ALSO TWEAK TEMPS DOWN A DEG OR TWO AND REFRESH WORDING WITH PREVAILING MOSTLY CLOUDY SKIES. && .AVIATION...TAFS ARE ON TRACK WITH AFTN SHOWERS AND STORMS EXPECTED. MAY NEED TO TWEAK VSBYS DOWN IN TSTMS DUE TO HIGH PWATS ACROSS THE AREA. MAY ALSO BUMP UP TSTM WIND GUSTS. && .MARINE...WILL BUMP UP WINDS ABOUT 5 KTS FOR THE UPDATE TO ACCOUNT FOR HIGHER SUSTAINED WINDS IN OBS ALTHO THESE WINDS MAY BE DUE TO NEARBY CONVECTION. HOWEVER...THESE TWEAKS WILL STILL BE BELOW HEADLINE CRITERIA. OTHERWISE...LITTLE CHANGE. && .PRELIMINARY POINT TEMPS/POPS... AMG 91 71 93 72 / 70 30 30 20 SSI 88 75 89 76 / 70 40 30 20 JAX 90 71 91 73 / 70 40 40 30 SGJ 87 71 88 74 / 70 40 40 30 GNV 89 71 90 73 / 70 40 50 30 OCF 89 71 90 72 / 70 40 50 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && CARROLL/DEESE/KERNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 448 AM EDT WED JUL 23 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-240832- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 448 AM EDT WED JUL 23 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG TO POSSIBLY SEVERE STORMS TODAY... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SHOWERS AND STORMS WILL BE MOVE EAST TO SOUTHEAST AROUND 10 TO 15 MPH. ISOLATED STRONG AND SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL UP TO PENNY SIZE...AND EXCESSIVE LIGHTNING. HEAVY RAINFALL IS EXPECTED IN THE STRONGER STORMS WITH RAINFALL RATES OF AROUND 2 INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD WITH STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING HOURS WITH STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ARS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1126 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
CARROLLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1127 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 4 N LIVE OAK 30.35N 82.98W
07/22/2008 SUWANNEE FL DEPT OF HIGHWAYS
THE LIVE OAK ROAD DEPARTMENT REPORTED TREES DOWN THAT
THEY REMOVED FROM THE ROAD ALONG COUNTY ROAD 795 AND ALSO
54TH STREET 5 MILES NORTH OF LIVE OAK.
&&
CARROLLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1127 AM EDT WED JUL 23 2008 GAZ165-166-231630- COASTAL CAMDEN-INLAND CAMDEN- 1127 AM EDT WED JUL 23 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1230 PM EDT... AT 1127 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES WEST OF COLESBURG...OR 5 MILES SOUTHWEST OF WOODBINE...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TARBORO...WOODBINE... COLESBURG...KINGSLAND...HARRIETTS BLUFF...KINGS BAY BASE AND DOVER BLUFF THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. DEESE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1155 AM EDT WED JUL 23 2008 FLZ021-231645- SUWANNEE- 1155 AM EDT WED JUL 23 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1245 PM EDT... AT 1155 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF LURAVILLE...OR 7 MILES NORTHEAST OF MAYO...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LURAVILLE...MCALPIN AND OBRIEN THROUGH 1245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. DEESE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 2 WSW WHITE SPRINGS 30.32N 82.79W
07/22/2008 COLUMBIA FL POST OFFICE
PUBLIC REPORTED DAMAGE TO HIS RESIDENCE FROM A LIGHTNING
STRIKE AND TREES DOWN.
&&
BKERNSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1208 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM TSTM WND GST JACKSONVILLE INTL ARPT 30.48N 81.71W
07/23/2008 M51 MPH DUVAL FL ASOS
KJAX ASOS REPORTED A WIND GUST OF 44 KNOTS.
&&
DEESEThe Jacksonville radar (KJAX), 8 km away, was scanning. The volume nearest the first event began at 15:55 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree was blown down on a power line south of Callahan.
A 22 year old male was struck by lightning while working at a tire store in the Normandy area of Jacksonville. He suffered minor injuries and was taken to the hospital for observation.
Power lines were blown down in Orange Park and around 4,000 customers were without power.
A local television station relayed a report of a tree blown down on a home near North Ponte Vedra. The home sustained some structural damage and there were no injuries. The cost of damage was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109713, 109712, 109711, 109714.